Post hospital admission

Hey all,

New to this forum, looking for any support and advice.

I've had asthma for years but recently it has got a lot worse. I've been having a tough time wrh it all in the last year, stepping up medication and taking countless courses of steroids. I've had a few trips to A and E this year and have recently been discharged from a weeks stay in hosptial after an attack. I have lots of triggers, but coughs and colds are a big and unavoidable trigger for me. 

Have some things I want to ask advice about:

- Steroids: I'm on day 6 of my current 7 day course and still not feeling good. I'm wheezy, tight and uncomfortable and still struggling  with sleep- although thankfully much better than before. Has anyone taken steroids for longer than this, or on a tapering course and felt it helped?

- After a big attack how long can I expect to feel bad? It just feels like lots of things are on top of me at the moment- a nasty infection, irritated airways, sleep deprivation and anxiety (I'm pretty terrified of having another attack)

- does anyone find that salbutamol side effects get worse over time? I had a LOT of salbutamol in the last week in hospital, causing a really high heart rate etc. I kind of understood that given how much I was taking, but now I'm having far less but feeling very sensitive to it in terms of side effects. Any advice? Just feel stuck between feeling tight and wheezy or rubbish due to salbutamol.

Sorry for the long post! Really appreciate any advice 

7 Replies

  • Similar story, asthmatic for 19 years, much worse over the last 2 years. Have a self management plan but have still needed 3 courses Pred already this year. 

    If you are not completely better then I would advise a GP appointment tomorrow (you should have one around 48 hours after discharge anyway) to see if you need more steroids. 

  • I've been on pred since 14th April so that's nearly a month on a tapering dose as the hospital had me on such high doses initially (oral and intravenous). Its taken a long time but I finally do feel like its helped.

    if you are still suffering the same symptoms you need to get back to your doctor asap.

  • So sorry you're having such a rough time. Colds are a real hassle for me too. Just finished steroids again today after a cold but on the mend now I think, though still propped up on all my pillows in bed and keeping myself awake wheezing! Generally feeling much better though. Just a thought about the salbutamol...Are you sure it's actually working for you? My doctor asked me that once and it hadn't occurred to me that it might not be.....I was taking more and more  but, like you, only raised heart rate and dizziness, no real reduction in symptoms. So I swapped to Brycanil as a reliever and it worked much better for me. It can only be used four times a day though and that took some getting used to but it seems to last longer than Salbutamol/Ventolin for me. Just a thought but we're all different. Good luck anyway.

  • I've been on steroids for several years now I take a retaining dose 5MG  a day. I have just had a chest infection and my peak flow dropped to 220 I went to the doctors and was put on 40 mg a day for for two weeks. This is the dosage that was recommended by the complex asthma team who were looking after me in Leicester. My asthma is particularly bad  and it is treated with monthly injections mainly because it is allergy affected. I do get lots of chest infection and at the moment I'm five days into a course of antibiotics and steroids my steroids will be a two week blast.  The nurses in Leicester said to me that a five day course will just about cover the symptoms but not always give me time to recover. My GP is not always happy  to prescribe 14 days but I have it on my asthma plan from Leicester that this is how it should be treated most of the time this sorts me out.. I really hope you manage to get sorted soon and feel better. 

  • Sorry you are having a rough time. Steroids I have not been steroid free for decades but variable dose. If not feeling better see your GP or asthma nurse. 

    Salbutamol I am now super sensitive and a single dose gives all the side effects. 

    Hope you feel better soon 

  • Hi,

    What are your side effects? When I was using the nebuliser for a significant amount of time due a severe chest infection, my teeth would start to hurt and the tips of my fingers (where I have psoriatic arthritis) would also start to pain me.

  • Thanks all for your quick replies- really appreciated :)

    I'm seeing the GP today to have a chat about all of this but really useful hearing about all of your experiences. I think steroids are working but not as quickly as I would like! I suppose this is probably my worst attack to date which may be why. I just hate how hyper sensitive my lungs get after an attack- makes walking up the stairs a bit of a struggle! 

    Salbutamol makes my heart rate soar, my blood pressure drop, makes me dizzy, gives me a tremor and makes me feel really foggy. I think the worst is when it makes me feel jittery and anxious, which kind of rolls into a vicious cycle with making my breathing uncomfortable. 

You may also like...